Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Northern Indiana

May 10, 2003Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 10, 2003, 2:49 AM EST for Saint Joseph County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 2:49 AM EST (07:49 UTC)
Expired
May 10, 2003, 3:30 AM EST
In force
41 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS53 KIWX 100749
SVRIWX
MIC149-100830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN MICHIGAN

* UNTIL 430 AM EDT

* AT 349 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF CONSTANTINE...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  CENTREVILLE
  MENDON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4201 8575 4181 8574 4182 8535 4204 8535

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:28 AM EST, 21 minutes earlier.

Area forecast discussion, May 10, 2:28 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
228 AM EST SAT MAY 10 2003

TODAY-MONDAY...
SCT TSTMS CONTG ACRS THE AREA ATTM AS WK COLD FRONT EXTENDED FM SW
MI TO MO TO A LOW IN OK.  FRONT WILL BEGIN TO LIFT NORTH TODAY AS
LOW MOVES NE INTO MO. MODELS INDICATING LESS INSTABILITY OVER AREA
DURING NEXT 24HRS THAN LAST, BUT, SEE LITTLE CHANGE IN AMS AHD OF
FRONT TONIGHT, SO THINK MODELS MAY BE UNDERDOING PREFRONTAL
INSTABILITY. EXPECT TSTMS WL GO THRU DIURNAL DECREASE THIS MORNING.
WK FLOW WL ALLOW STORMS TO REFIRE ALONG OUTFLOW BOUNDARIES THIS
AFTN. WITH POTENTIAL FOR TRAINING ECHOES THROUGH THIS EVE, HIGH
PRECIP WATER, AND MOIST GROUND CONDITIONS, WL KEEP FLOOD WATCH UP.
LOW XPCD TO DEEPEN TONIGHT AND MOVE NE INTO WI WITH CDFNT MOVG TO NR
IN/OH BORDER BY 12Z SUN. TSTMS LIKELY ALONG/AHD OF THE FRONT SHD
MOVE EAST ACRS THE CWA OVRNGT. INSTABILITY/SHEAR SUPPORT INCLUDING
SVR WORDING TODAY AND TONIGHT. MUCH COOLER AND VERY WINDY CONDITIONS
EXPECTED SUNDAY AS LOW CONTS TO WRAP UP OVER UPR GRTLKS. GRADIENT
SHD GRDLY DECREASE SUN NGT AND MON WITH WRAP AROUND MOISTURE AND
THREAT OF SOME SHWRS CONTG.

TEMPS CURRENTLY RUNNING WELL ABV MOS SO HAVE STAYED WITH GOING FCST
FOR TODAY WHICH IS A SEVERAL DEGS WARMER THAN MOS...OTRWS MOS IN
CLOSE AGREEMENT AND LTL CHG MADE THRU THE SHORT TERM PD. JT

EXTENDED
FOR MONDAY NIGHT THROUGH FRIDAY...HAVE TRIMMED TEMPS A FEW DEGREES
THROUGH WEDNESDAY AND HAVE KEPT THE FORECAST DRY. 00Z GFS INDICATING
A CLOSED LOW AT 500 MB WILL UNDERCUT THE UPPER RIDGE AND MOVE ACROSS
THE MID MISSISSIPPI VALLEY WEDNESDAY. ALTHOUGH GFS HAS BEEN
CONSISTENT THE LAST 24 HOURS WITH THIS SYSTEM...STILL TOO MUCH
UNCERTAINTY WITH TIMING...STRENGTH AND AVAILABLE MOISTURE TO
INTRODUCE A CHANCE FOR RAIN. AS FOR TEMPS...MEX MOS/NCEP GUIDANCE APPEAR
ON TRACK...SO WITH EAST WINDS EXPECTED WEDNESDAY...SHOULD CONTINUE
COOL AND DRY. MAS

.IWX...
IN...FLOOD WATCH ALL ZONES TODAY AND TONIGHT
MI...FLOOD WATCH ALL ZONES TODAY AND TONIGHT
OH...FLOOD WATCH ALL ZONES TODAY AND TONIGHT
Hazardous weather outlook, May 9, 6:20 AM EST, 20 hours 29 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 AM EST FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...
THUNDERSTORMS WILL DIMINISH ACROSS THE AREA THIS MORNING.  HEAVY
RAINFALL FROM THESE STORMS WILL LEAVE PONDING OF WATER ON ROADWAYS
AND CAUSE SOME SMALL STREAMS TO FLOOD...ESPECIALLY SOUTH OF A
MONTICELLO TO FORT WAYNE TO OTTAWA LINE.

THE AIRMASS OVER THE AREA WILL BECOME VERY UNSTABLE THIS AFTERNOON.
SOME THUNDERSTORMS MAY DEVELOP OVER THE AREA AGAIN THIS AFTERNOON
AND THIS EVENING. IF THUNDERSTORMS DO DEVELOP... THEY COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS MAY MOVE INTO
THE AREA LATE TONIGHT IN RESPONSE TO A DEVELOPING LOW PRESSURE
SYSTEM OVER THE SOUTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...
THE SOUTHERN PLAINS LOW WILL MOVE NORTHEAST TO NORTHERN WISCONSIN BY
SUNDAY MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AS THE
WARM FRONT ASSOCIATED WITH THIS SYSTEM MOVES NORTHEAST ACROSS THE
AREA.  SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY NIGHT AS THE COLD
FRONT ASSOCIATED WITH THIS SYSTEM MOVES EAST ACROSS THE AREA. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH THE
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON... TONIGHT...
SATURDAY... AND SATURDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

JT

In the hours before

Local storm report, May 9, 11:51 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1151 PM EST FRI MAY 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 PM    4 E HICKSVILLE            OH   1.00 IN HAIL
05/09/03   DEFIANCE                       REPORTED BY AMATEUR RADIO

WAMSLEY
Local storm report, May 9, 11:53 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1153 PM EST FRI MAY 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    5 W NEY                   OH   0.75 IN HAIL
05/09/03   DEFIANCE                       REPORTED BY PUBLIC

WAMSLEY
Local storm report, May 10, 12:01 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1201 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    STEVENSVILLE              MI   0.75 IN HAIL
05/10/03   BERRIEN                        REPORTED BY TRAINED
                                          SPOTTER

WAMSLEY
Local storm report, May 10, 12:43 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1243 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 AM    4 NE NORTH ADAMS          MI   1.75 IN HAIL
05/09/03   HILLSDALE                      REPORTED BY EMERGENCY
                                          MANAGER

WAMSLEY
Local storm report, May 10, 12:49 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    4 N ANTWERP               OH   0.75 IN HAIL
05/09/03   PAULDING                       REPORTED BY EMERGENCY
                                          MANAGER

0905 AM    ANTWERP                   OH   0.75 IN HAIL
05/09/03   PAULDING                       REPORTED BY EMERGENCY
                                          MANAGER

WAMSLEY
Special weather statement, May 10, 1:55 AM EST, 54 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
155 AM EST SAT MAY 10 2003

...SEVERE THUNDERSTORM WATCH FOR MOST OF NORTHERN INDIANA...EXTREME
SOUTHERN MICHIGAN AND NORTHWEST OHIO CONTINUES THROUGH 400 AM EST...

...FLOOD WATCH CONTINUES INTO SATURDAY EVENING FOR ALL OF NORTHERN
INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN MICHIGAN...

THE SEVERE THUNDERSTORM WATCH INCLUDES ALL COUNTIES EXCEPT
GRANT...BLACKFORD AND JAY IN NORTHERN INDIANA.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:09 PM ESTSevere Thunderstorm WarningIWXBranch51 min
May 9, 10:37 PM ESTSevere Thunderstorm WarningIWXHillsdale38 min
May 9, 11:09 PM ESTSevere Thunderstorm WarningIWXSaint Joseph66 min
May 9, 11:53 PM ESTSevere Thunderstorm WarningIWXBranch37 min
May 9, 11:58 PM ESTSevere Thunderstorm WarningIWXBerrien47 min
May 10, 2:08 AM ESTSevere Thunderstorm WarningIWXBerrien, Cass67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.